Artemisinin derivates in the treatment of Cancer

Primary tabs

field_vote: 

Artemisinin comes the
Chinese herb Artemisia annua L. Artemisine and has been used for thousand of
years in Traditional Chinese Medicine for the treatment of fever and cancer. It
is been showed to be effective against multidrug-resistant malaria and has an
excellent safety profile. Artemisinin has a very short halflife in serum and
can be hard to manufacture for the enormous needs of all the people suffering
from multi drug resistamt malaria in the world, syntethic versions of artmisin
has been manufactured. The most famous of these synthetic artemisinins are
Artemether, Dihydroartemisinin and Artesunate.
Apart from their anti-malarial activity, the artimisinins has also shown
cytotoxic effects on a number of human cancer cell lines in labarotory and
animal tests, including leukemia, ovarian cancer, colon cancer, brain
cancer, liver cancer, pancreatic and melanoma. Artesunate is very cheap and
treatments are sold for less than a few dollars for treatment of multiresistenent
malaria in Africa and South East Asia.

Side Effects
Artesunate and other related artemisinin derivatives have been widely used in China, with no
reports of any serious adverse reactions. Drug induced fever can occur. Neurotoxicity
has been observed in animal studies but not in humans. In view of the
uncertainty about toxic effects, caution should be exercised when more than one
3 day treatment is given. Cardiotoxicity has been observed following administration
of high doses.
Possible drug related adverse effects include dizziness, itching, vomiting, abdominal
pain, flatulence, headache, bodyache, diarrhoea, tinnitus and increased hair
loss, macular rash, reduction in neutrophil counts and convulsions. However, it
is likely that many of these effects are disease-related rather than drug-induced.
Occasional skin rash and pruritus has been observed with Artesunate.
There were no clinically
important local or systemic adverse effects observed in 346 patients treated
with intravenous artesunate. Electrocardiography was undertaken in a total of
82 patients. Slight sinus bradycardia occurred in a few patients and transient first
degree atrioventricular block was observed in 1 patient. Slight elevations in
hepatic transaminases were also reported, but these were more likely to be
related to the disease than to the treatment per se.


Case Story 1:
Metastatic Melanoma

One patients with a metastatic 
melanoma originating from the pigment cells in the eye was treated on a
compassionate-use basis, after standard chemotherapy
alone was ineffective in stopping tumor growth. The therapy-regimen was well
tolerated with no additional side effects other than those caused by standard
chemotherapy alone. The patient first experienced a stabilization of
the disease after the addition of artesunate to Dacarbazine, a cytostatic drug
commonly used in the treatment of malignant melanoma. Later he experienced
objective
regressions of splenic and lung metastases. This patient was still alive 47
months after first diagnosis of stage IV uveal melanoma, a situation with a
median survival of 2-5 months.

Case Story 2- A
Pituitary Adenoma treated with Artemether

The patient is 75-year-old.
He has had diabetes mellitus for 17 years for which he wastreated with oral
hypoglycemics. He had coronary bypass surgery 4 years prior to this visit. He
presented at the Primary
Health Center
complaining of gradual loss of movements in the left eye, poor vision, and unsteady
gait for more than a month, along with moderate bilateral hearing loss of
insidious onset (patient could not recall the initial onset of hearing
problemsbut estimated the course to be in years). There was no history of
headache. Prior to this visit, he consulted an ophthalmologist with complaint
of double vision. The ophthalmologist observed loss of acuity, medial
convergents quint, and diplopia in the left eye only and suspected pituitary
adenoma compressing the optic nerve (resulting in loss of acuity) and the sixth
cranial nerve (resulting in convergent squint leading todiplopia). The patient
then consulted his primary care physician. A CT scan with IV contrast on April15,
2004, revealed a rounded, dense, and relatively homogenous mass of section size
2.42.6 cm in the pituitary area of the brain.  There were no signs of apoplexy. A diagnosis
of pituitary macroadenoma was made. The patient was treated with 40 mg
(approximately0.5 mg/kg) of Artemether orally daily for 29 days starting on
April 16, 2004. This medication was given with milk 3 to 4 hours after dinner.
Two hundred units of vitamin E (D alpha tocopherol) and 500 mg of vitaminC were
given to the patient at breakfast. After 15days of treatment, his left eyeball
started moving slightly and there was a slight improvement in vision,and this
treatment was continued for 2 more weeks. Artemether therapy was then reduced
and given only every other day for a duration of 30 more days. Vitamin E and C
were given every day. Artemether therapy was reduced further and given twice a
week for approximately 10 more months. Vitamin E and Cwere given every day for
the entire period.
Results:
A CT scan performed
on August 9, 2004 (approximately4 months after the initial diagnosis and
startof treatment), showed an increase in adenoma size to3.0 × 2.4 cm. Although there was a
slight increase in size of mass, the patient’s visual and other symptoms and
signs had improved significantly. Another CT scan was performed on January 25,
2005 (approximately9 months after the initial diagnosis and start of
treatment). The tumor remained consistent in sizemeasuring 3.33 × 2.25 cm. Additionally, the
patient reported marked improvement in visual problems.The patient’s gait had
returned to normal, and his hearing had improved significantly. Also, reduced doses
of oral hypoglycemics were needed for controlof diabetes. The patient was more
alert and active than before. A CT
scan on November 15, 2005,showed no significant change in tumor size (2.6 ×
2.4cm) compared to previous CT scans. However, this scan of November 2005 did
show the density of thetumor (ranging from 51 to 59 HU) significantly decreased
since the first scan (72-77 HU) in April2004. Additionally, the November 2005
scan showed the tumor had become more heterogeneous. The patient also reported
a nearly complete symptomatic recovery.